Hi, I went from traditional injections (4 daily) to the omnipod about 7 months ago. I have gained an insane amount of weight since going off the injections. Has anyone else experienced this? I use Novolog insulin in my pump, if that matters.
I was worried about the same thing! The first week, I gained 4 pounds! I know it sound silly, but I went on NutriSystem. Everything is pre-packaged and all the carb counts are RIGHT THERE! I have been doing it since March and I have only lost about 10 pounds. But…I didn’t have alot to lose and I do it now just because it is so easy. If I want to eat out…no big deal. I always have the NutriSystem meals in the pantry if I need them.
I have been podding since May and I have gained about 8 pounds. I am cutting back on carbs again and about to start exercising…I refuse to buy new clothes.
I’ve gained weight too, since using the Omnipod-- about 10 pounds since I started mid-May. For me, the trick is to not eat everything in sight, seeing as blood sugar levels and bolusing is now VERY controllable, so I can eat many more carbs.
It seems pretty common for better BG control to lead to some weight gain. One of the prototypical symptoms of undiagnosed (or poorly controlled) diabetes is weight loss, so it seems natural to me that better control can reverse that.
Another thing that might contribute is the fact that with better control we might eat more in general and even a few treats that we might not have let ourselves enjoy before. I know I see that with myself every now and then, for example I had a piece of cheesecake on my birthday in June, the first time in probably 15 years that I had allowed myself that indulgence. It was because I had just gotten my first HbA1c result after starting the 'pod, a 5.9.
So maybe you’re eating habits are a little different since pumping…?
I found I actually dropped weight when I went on the pump because I wasn’t chasing low’s with food as often. It’s much easier to run a temp basal to correct a mildly low BG than stuffing in a bunch of carbs.
Hello all, I actually gained 20 lbs in 2 weeks on the pod. I brought this problem up with the omnipod trainer. She explained to me that most diabetics who take shots experience a condition called cell starvation. Basically all the sugar that floats around in the blood (higher blood sugars) is not properly supporting cellular growth/function so cells shrink. Once you start pumping and glucose is properly being absorbed into your system, those cells plump up (Like me). The trainer did say that the weight gain eventully stops as your metabolism resets itself.
i hope this helps,